Drug-induced immune thrombocytopenia (DITP) is a challenging clinical problem that is under-recognized, difficult to diagnose and associated with severe bleeding complications. DITP may be caused by classic drug-dependent platelet antibodies (eg, quinine); haptens (eg, penicillin); fiban-dependent antibodies (eg, tirofiban); monoclonal antibodies (eg, abciximab); autoantibody formation (eg, gold); and immune complex formation (eg, heparin). A thorough clinical history is essential in establishing the diagnosis of DITP and should include exposures to prescription medications, herbal preparations and even certain foods and beverages. Clinical and laboratory criteria have been established to determine the likelihood of a drug being the cause of thrombocytopenia, but these criteria can only be applied retrospectively. The most commonly implicated drugs include quinine, quinidine, trimethoprim/sulfamethoxazole and vancomycin. We propose a practical approach to the diagnosis of the patient with suspected DITP. Key features are: the presence of severe thrombocytopenia (platelet nadir <20×10(9)/L); bleeding complications; onset 5 to 10days after first drug exposure, or within hours of subsequent exposures or after first exposure to fibans or abciximab; and exposure to drugs that have been previously implicated in DITP reactions. Treatment involves stopping the drug(s), administering platelet transfusions or other therapies if bleeding is present and counselling on future drug avoidance. The diagnosis can be confirmed by a positive drug re-challenge, which is often impractical, or by demonstrating drug-dependent platelet reactive antibodies in vitro. Current test methods, which are mostly flow cytometry-based, must show drug-dependence, immunoglobulin binding, platelet specificity and ideally should be reproducible across laboratories. Improved standardization and accessibility of laboratory testing should be a focus of future research.
Copyright © 2013 Elsevier Inc. All rights reserved.